My family physician found a bundle branch blockage in my heart after doing an EKG. I am on an 81 milligrams of aspirin regimen and Lipitor, but that’s all. The family physician isn’t concerned and what I have read on the Internet isn’t alarming, either. However, I have occasional almost fainting spells and wonder whether the blockage might be the cause. I had a chemical stress test 13 months ago, as well as an ultrasound of the heart area. Nothing showed up except acid reflux, for which I take Zantac. I am 69 years old, 5-foot-3, 140 pounds, male and in very good health.
Bundle branch blockages of the heart are not uncommon but always need to be looked into. They can be completely asymptomatic or can be the marker for a more severe underlying cardiac problem.
During my training, one of the neatest things I learned was the fact that like an electrical circuit, the body, and particularly the heart, is electrified. Just as wires carry electric current from a wall switch to a lamp, electric current runs all throughout the body. For example, nerve impulses are electrical signals carrying pain and touch sensation back and forth between the brain and skin. Also, the heart beats and contracts through electric current. The heart beat originates in a group of cells near the top of the heart and is sent through the rest of the heart along specialized cells that conduct electricity like wires. As the electrical signal travels from the top of the heart to the bottom chambers, or ventricles, it travels through a particular group of conducting tissue strands called the bundle branches.
When your doctor does an electrocardiogram this conduction through the heart can be tracked based on the relative position, size and shape of the waves that are found on the tracing. EKGs are typically done when people present specific symptoms such as chest pain or fainting. From your question it sounds like you had symptoms such as these that were worked up 13 months ago with a heart stress test and ultrasound, and nothing serious was found. Acid reflux was presumed to be the cause, and you have been put on Zantac, which lowers the acid level in your stomach and esophagus. This treatment often helps noncardiac chest pain, but the almost fainting spells you describe are more concerning.
Fainting can be caused by a whole variety of conditions, one of which is heart conduction defects. One type of such defect that can lead to this can be a bundle branch block. Bundle branch blocks come in two main varieties, right and left. Those from the right are generally the less serious of the two. Those from the left are almost always due to a more significant heart problem, such as coronary artery disease, heart valve, or heart muscle abnormalities. Your testing done 13 months ago eliminated many of those causes at the time, but that testing is now null and void if your almost fainting spells and bundle branch block are new since then. You are on Lipitor, which means you have elevated cholesterol that is a risk factor for heart disease.
I would suggest that given your spells and the presence of a bundle branch block that you see a cardiologist for further evaluation. They may want to have you wear an overnight (or longer) heart monitor to get a better gauge of your heart and your symptoms. There is effective treatment for people with conduction problems in their heart and fainting. Such treatments could be medication or a pacemaker.